Alert archive / Arizona / Special Weather Statements in 2021

Special Weather Statement, NWS Tucson, AZ

August 26, 2021Pima County, Arizona

NWS Tucson, AZ issued this special weather statement at Aug 26, 2021, 3:40 PM MST for Pima County, Arizona. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 26, 2021, 3:40 PM MST (22:40 UTC)
Expired
Aug 26, 2021, 4:30 PM MST
In force
50 min
Issued by
NWS Tucson, AZ
Hail
0.25 in
Wind
50

County Pima County, AZ

The radar

The Tucson radar (KEMX), 107 km from the middle of the area, began a volume at 22:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 10.7 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2021-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 410 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2021-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
410 J/kg
Mixed-layer CIN
-282 J/kg
Mixed-layer LCL
2554 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
-13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

895 
WWUS85 KTWC 262240
SPSTWC

Special Weather Statement
National Weather Service Tucson AZ
340 PM MST Thu Aug 26 2021
 
AZZ502-503-515-262330-
Tohono O'odham Nation including Sells-Upper Santa Cruz River and
Altar Valleys including Nogales-Baboquivari Mountains including Kitt
Peak-
340 PM MST Thu Aug 26 2021

...A strong thunderstorm will impact portions of south central Pima
County through 430 PM MST...

At 337 PM MST, Doppler radar was tracking a strong thunderstorm 12
miles south of Kitt Peak, or 20 miles southeast of Sells, moving
northeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Topawa, San Miguel, Ali Chukson, Fresnal, Choulic, Coldfields, 
Fresnal Canyon, Artesia, Hashan Chuchg, South Komelik and Ali Molina.

This includes Route 86 between mile markers 112 and 120.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3157 11182 3157 11183 3193 11199 3195 11140
      3166 11153 3156 11177
TIME...MOT...LOC 2237Z 210DEG 9KT 3178 11158 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

$$

Meyer

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this special weather statement went out at Aug 26, 3:33 PM MST, 7 minutes earlier.

Area forecast discussion, Aug 26, 3:33 PM MST, 7 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
333 PM MST Thu Aug 26 2021

.SYNOPSIS...High pressure will bring hot temperatures through at
least Friday before cooler readings arrive by early next week.
Isolated thunderstorms can be expected each day, before an
increase in coverage commences this weekend into early next week.

&&

.DISCUSSION...Isolated to perhaps scattered showers and
thunderstorms are developing amongst the finger of moisture
discussed earlier this morning. The majority of storms are hugging
the higher terrain, but a few are venturing into the valley
locations. A couple storms may also work their way into the Tucson
metro, but confidence remains low. The main threats with these
storms will be strong/gusty winds due to the drier than normal
sub-cloud layer. Brief heavy rain is also possible with the
outside shot of some minor flows in washes. Convection should be
quick to settle down this evening.

Expect similar conditions Friday with more coverage possible.
High res guidance is showing central Pima County having the best
chance of seeing some strong storms during the afternoon. Some of
the solutions show outflows pushing east into the Tucson Metro,
with isolated storms into the metro. Something to watch tomorrow
for sure.

As we move into the weekend and early next week, all eyes turn to
Tropical Storm Nora south of Cabo San Lucas, MX. Current ensemble
guidance and spaghetti plots of various hurricane models show a
growing consensus of a possible track along the west coast of MX
moving north into Baja or the Gulf of CA. The main takeaway with a
track like this, is high confidence in a substantial moisture
increase and the devlopment of a gulf surge. So at the very
least, an active week for showers/thunderstorms are likely next
week. Other specifics regarding flash flooding/other impacts are
lesser known at this time. We will provide more information as
next week approaches.

&&

.AVIATION...Valid through 28/00Z. Isolated to perhaps scattered
SHRA/TSRA will continue just outside of the vicinity of KTUS with
VCTS in KOLS. FEW-SCT clouds 8k-12k ft agl expected the rest of
the afternoon with decreasing coverage overnight. Winds will favor
a northwesterly component this afternoon, remaining around 10
knots before decreasing this evening. Expect similar winds
tomorrow with scattered showers/thunderstorms across the area.
Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Isolated to scattered showers and thunderstorms
will be possible each afternoon. The best chance will be south and
east of Tucson through Friday. An upswing in thunderstorm
activity is expected this weekend into early next week.
Temperatures will remain above normal through at least Friday with
triple digit readings expected for the lower deserts. 20-foot
winds will generally be less than 15 mph when not influenced by
thunderstorms and RH values are expected to remain above critical
thresholds.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Warning until 8 PM MST Friday for AZZ501-502-
504>507-509.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Aug 26, 2:17 PM MST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Tucson AZ
217 PM MST Thu Aug 26 2021

AZZ507-514-262200-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Upper San Pedro River Valley including Sierra
Vista/Benson-
217 PM MST Thu Aug 26 2021

...A strong thunderstorm will impact portions of eastern Pima and
northwestern Cochise Counties through 300 PM MST...

At 217 PM MST, Doppler radar was tracking a strong thunderstorm 13
miles north of Benson. This storm was nearly stationary.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly remote areas of eastern Pima and
northwestern Cochise Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3205 11047 3222 11046 3227 11024 3206 11019
TIME...MOT...LOC 2117Z 280DEG 2KT 3215 11037

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

AH
Special weather statement, Aug 26, 2:49 PM MST, 51 minutes before
Special Weather Statement
National Weather Service Tucson AZ
249 PM MST Thu Aug 26 2021

AZZ504-506-507-514-262230-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Upper San Pedro River Valley including Sierra
Vista/Benson-Southeast Pinal County including
Kearny/Mammoth/Oracle-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
249 PM MST Thu Aug 26 2021

...A strong thunderstorm will impact portions of northeastern Pima
and southern Pinal Counties through 330 PM MST...

At 248 PM MST, Doppler radar was tracking a strong thunderstorm near
Catalina, moving northeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Catalina, Oro Valley, Oracle, Saddlebrooke, Mount Lemmon/Summerhaven,
Catalina State Park, Catalina Foothills, Campo Bonito and Biosphere
2.

This includes Route 77 between mile markers 82 and 87, and between
mile markers 100 and 101.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3231 11086 3247 11097 3263 11080 3247 11048
TIME...MOT...LOC 2148Z 229DEG 7KT 3246 11084

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Meyer
Special weather statement, Aug 26, 3:40 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Tucson AZ
340 PM MST Thu Aug 26 2021

AZZ502-503-515-262330-
Tohono O'odham Nation including Sells-Upper Santa Cruz River and
Altar Valleys including Nogales-Baboquivari Mountains including Kitt
Peak-
340 PM MST Thu Aug 26 2021

...A strong thunderstorm will impact portions of south central Pima
County through 430 PM MST...

At 337 PM MST, Doppler radar was tracking a strong thunderstorm 12
miles south of Kitt Peak, or 20 miles southeast of Sells, moving
northeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Topawa, San Miguel, Ali Chukson, Fresnal, Choulic, Coldfields,
Fresnal Canyon, Artesia, Hashan Chuchg, South Komelik and Ali Molina.

This includes Route 86 between mile markers 112 and 120.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3157 11182 3157 11183 3193 11199 3195 11140
      3166 11153 3156 11177
TIME...MOT...LOC 2237Z 210DEG 9KT 3178 11158

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Meyer

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 2:17 PM MSTSpecial Weather StatementTWC43 min
Aug 26, 2:43 PM MSTSevere Thunderstorm WarningTWCPinal47 min
Aug 26, 2:46 PM MSTSevere Thunderstorm WarningTWCCochise, Pima44 min
Aug 26, 2:49 PM MSTSpecial Weather StatementTWC41 min
Aug 26, 3:45 PM MSTAreal Flood AdvisoryTWCPima3 hr
Aug 26, 4:01 PM MSTSevere Thunderstorm WarningTWCPima44 min

Nearby

Special Weather Statements in Arizona, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.